Follow
Share

My Mom is almost 89 with dementia. Mom has lived with my husband and I for over 3 years and has had previous issues with getting to sleep, anxiety and confusion. She has just started taking this regularly at a half a tablet (25mg) a night.

This question has been closed for answers. Ask a New Question.
My dad was put on Trazodone 25mg then increased to 75mg. He became more dizzy and unstable and they've taken him off of it for good now. Glad this experiment only lasted a few days. Thanks for this thread kmiller1.
Helpful Answer (0)
Report

Thanks for everyone's reply's, We are giving the Trazodone to Mom in limited doses, more on an as needed basis then daily as the side effects with dizziness , headaches, and perhaps some blurry vision as well seemed to appear after taking it only a few days in a row. We are still cutting the pills in half so she is only getting 25mg at a time when she does take it. The Trazodone helped with the anxiety somewhat, it doesn't seem to make it go away, but does help her be more acceptable to the answers to the continuous questions she sometimes has. As far as sleep goes, it sometimes eases her worrying about everything (as she says she lies awake trying to put her life together and make the pieces fit in her mind, hard to do when you can't remember half of the pieces.) So we are only using the Trazodone when she is agitated in the evening, before bed. Sundowners? My husband and I are just trying to do the best we can, one day at a time.
Helpful Answer (2)
Report

Trazodone is NOT FDA approved as a sleep remedy. Many physicians have begun to use it inappropriately as a sleep remedy as a means of avoiding using medications that they fear are addictive and/or ineffective in the long term. When Trazodone was first released as an antidepressant with good anti-anxiety effects, it didn't really catch on because the recommended therapeutic dose was 300mg daily. People taking it, in fact, weren't as depressed or as anxious but they couldn't stay awake. It also has the nasty side effect of orthostatic hypotension. That is to say, people frequently become dizzy and risk falling whenever they get up from lying down or sitting. Even bending over can be dangerous. It is a very bad idea to use it in anyone who is elderly. There are many safer alternatives
Helpful Answer (0)
Report

I don't know, but I wonder if a pharmacist could tell you, or maybe look up the drug on line? I guess your question is, if he gets the higher dosage, will he be more apt to fall because it might make him dizzy?
Helpful Answer (0)
Report

Any updates on the use of Trazodone with your mom, kmiller1? It is being prescribed for my almost 93 yr old dad with dementia who is awake all night and sleeping during the day in memory care. My dad was started on 25mg and now they want to increase to 75mg. He fell several times before starting the drug and I'm wondering if this will make him more unsteady. Doc seems to feel better sleep will help him to be more steady. He is unable to safely use a walker at this point.
Helpful Answer (0)
Report

kmiller1, it is not possible to know if your loved one will have any side effects without trying it. My vision problems cleared up as soon as I stopped taking the pills, so it was not a huge risk.
Helpful Answer (1)
Report

Thanks for the quick answers , it is the side effects that concern me.
Helpful Answer (0)
Report

My doctor gave me trazadone for sleep also. Yes, it made me sleepy if I took it an hour before bedtime, but I didn't like the side effects. If I got up to the bathroom at night, I was dizzy and unsteady and didn't feel that great in the morning. I guess if you take it daily for antidepressant, you might get used to it and the side effects will go away.
Helpful Answer (1)
Report

I don't have dementia but I did take Trazadone for trouble falling asleep. It worked, and I wish I could have continued with it, but after a few weeks it made my vision blurry. Keep an eye out for any side effects. Good luck with Mom!
Helpful Answer (0)
Report

Trazodone is a tri-cyclic and should be started slowly, as you are doing. Be patient, as antidepressants can take a month to really be effective without making the patient drowsy.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.